Florida, 2008

Hail and Damaging Winds in Florida, June 29, 2008

June 29, 2008 · NWS MLB · 4 events in 3 counties and zones

Sea breeze thunderstorms moved inland producing hail and wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Sea breeze thunderstorms moved inland producing hail and wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 29, 1:00 PM EST, 5 hours 11 minutes earlier.

Area forecast discussion, Jun 29, 1:00 PM EST, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
200 PM EDT SUN JUN 29 2008

.DISCUSSION...

CURRENT...DIURNAL CONVECTION JUST A BIT MORE ACTIVE EARLY THIS AFTN
COMPARED TO THIS TIME SAT. SCT ECSB SHRA/TS STARTING TO POP UP INLAND
FORM THE COAST BTWN MLB AND PBI. ACTIVITY ALSO TO DEVELOP ALONG THE
WEST COAST BREEZE FROM SW OF THE KVVG TO NR TAMPA BAY.

REST OF THE AFTERNOON/TONIGHT...EXPECT ANOTHER FAIRLY ACTIVITY LATE
AFTN AS CELLULAR SEA BREEZE CONVECTION INCREASES IN COVERAGE...AND
ADDITIONAL MESO BDRY INTERACTIONS LEAD TO ADDITIONAL DEVELOPMENT/
INTENSIFICATION. STRONG TO MARGINALLY SVR STORMS REMAIN PSBL...
AND WILL CONTINUE TO USE PRE-FIRST PERIOD IN THE ZFP TO ADDRESS THE
HIGHER COVERAGE PRIOR TO SUNSET.

WITH THE INCREASE IN STEERING WINDS ACROSS THE FAR NRN CWA AFT 18Z...
EXPECT MUCH OF THE ACTIVITY NORTH OF MCO-TTS TO PUSH OFFSHORE THE
EAST COAST BY 00Z. FARTHER SOUTH...WEAKER STEERING MAY ALLOW DIURNAL
PRECIP TO LINGER A BIT LONGER. OVERALL THOUGH...ACTIVITY SHOULD WIND
DOWN A COUPLE HRS AFTER SUNSET. HAVE PAINTED POPS DECREASING TO ISOLD
/20% AFTER 00Z BUT SINCE WE WILL HAVE PRE-FIRST PERIOD POPS FOR THE
AFTN ZFP...EVENING SHIFT CAN REVISIT WHETHER WE NEED TO NUDGE THESE
UP TO SCT ANYWHERE.

MON-TUES...NOT MUCH CHANGE IN THE LOW LEVEL SYNOPTIC PATTERN WITH
SURFACE HIGH PRESSURE RIDGE AXIS OVER CENTRAL FLORIDA. THIS WILL
ONCE AGAIN BE FAVORABLE FOR EAST COAST SEA BREEZE DEVELOPMENT WITH
FURTHER INLAND MOVEMENT SOUTH OF THE CAPE. ALOFT HOWEVER EASTERN
CONUS TROF WILL BEGIN TO PUSH FURTHER SOUTH MOVING UPPER LEVEL RIDGE
IN THIS DIRECTION AS WELL. BOTH NAM AND GFS SHOWING SHORT WAVE
IMPULSE TO MOVE THROUGH THE REGION TOMORROW WHICH WILL HELP INITIATE
LIFT AND HAVE THEREFORE BUMPED UP POPS TO 60 PERCENT OVER MAINLY
INTERIOR LOCATIONS AND LEFT HIGH END SCATTERED MENTION ALONG THE
COAST. WITH THIS UPPER LEVEL FEATURE CONVECTION MAY TAKE A LITTLE
LONGER TO WIND DOWN SO HAVE 30 PERCENT POPS MENTIONED FOR THE EARLY
EVENING TOMORROW NIGHT. 500MB TROF AXIS WILL CONTINUE TO PUSH
EASTWARD TUES WITH LOW LEVEL RIDGE PERSISTING OVER CENTRAL FLORIDA.
ANOTHER SHORTWAVE LOOKS TO CROSS THE AREA BUT DUE TO MODEL RUN TO
RUN PLACEMENT DIFFERENCES AND SINCE IT IS A LITTLER FURTHER OUT WILL
KEEP 50 PERCENT POPS OVER THE AREA FOR NOW.

WED-SUN (PREVIOUS DISCUSSION)...UPPER LEVEL RIDGING WILL GRADUALLY
STRENGTHEN OVER THE SOUTH CENTRAL PENINSULA ONCE AGAIN DURING THIS
PERIOD AS UPPER TROUGHING WANES ACROSS THE EASTERN CONUS. LOW LEVEL
FLOW REMAINS WEAK WITH DAILY APPEARANCES FROM THE EAST COAST SEA
BREEZE MOVING INLAND EACH AFTERNOON. SOME DRY AIR ENTRAINMENT WILL
BEGIN THU-SUN INTO THE REGION WITH GREATEST CONVECTIVE CHANCES
FOCUSING INLAND AS STEERING FLOW BECOMES MORE SOUTH/SOUTHEASTERLY.

&&

.AVIATION...INCRSG COVERAGE OF IFR CIGS/VSBYS IN TSRA OVER THE NRN
AND INTR AERODROMES (LEE/DAB/SFB/MCO) THRU 20/21Z...ENDING FROM EAST
TO WEST 23Z-01Z. AT MLB/VRB...OTHER THAN THE SMALL CHC FOR SHRA/TS
THRU 19Z OR SO...FIGURE SEA BREEZE WILL CARRY ADDITIONAL ACTIVITY
INLAND...AND WEAK STEERING MAY NOT BE ENOUGH TO PUSH INTR/WEST COAST
CONVECTION BACK INTO THESE AREAS.

&&

.MARINE...RIDGE AXIS REMAINS OVER CTRL FL OVERNIGHT WITH WINDS/SEAS
AOB 10KT/3FT OUTSIDE OF ANY OFFSHORE MOVING STORMS...WHICH WILL BE
MOST LKLY NORTH OF CAPE CANAVERAL.

SURFACE RIDGE AXIS WILL CONTINUE TO RESIDE OVER CENTRAL FLORIDA
THROUGH LATE WEEK WITH A SUSTAINING SOUTHERLY FLOW OVER THE COASTAL
WATERS WITH GENERALLY LIGHT WINDS AOB 15 KNOTS. SEAS WILL ALSO BE
FAVORABLE FOR BOATERS WITH 1 TO 2 FEET NEARSHORE AND 2 TO 3 FEET
OFFSHORE. SCATTERED THUNDERSTORM DEVELOPMENT POSSIBLE EACH DAY WITH
OFFSHORE MOVING THUNDERSTORMS A POSSIBILITY MAINLY NORTH OF THE
TREASURE COAST DURING THE MID TO LATE AFTERNOON HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  72  89  72  85 /  20  60  30  50
MCO  73  91  73  89 /  20  60  30  50
MLB  72  89  71  87 /  20  50  30  50
VRB  73  90  72  88 /  20  40  30  50

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

CRISTALDI/WEITLICH
Hazardous weather outlook, Jun 29, 10:25 AM EST, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1125 AM EDT SUN JUN 29 2008

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-292000-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1125 AM EDT SUN JUN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED LIGHTNING STORMS ARE FORECAST AGAIN THIS AFTERNOON THROUGH
EARLY EVENING. A FEW STORMS WILL BEGIN TO FORM BY MID DAY AS THE
EAST COAST SEA BREEZE DEVELOPS AND BEGINS TO MOVE INLAND. STORMS
WILL INCREASE IN COVERAGE AND INTENSITY THROUGH THE LATE AFTERNOON
AS INTERACTIONS WITH STORMS AND OUTFLOWS FROM THE WEST COAST SEA
BREEZE OCCUR. STORM MOTION WILL BE RATHER SLOW AND ERRATIC SOUTH OF
KISSIMMEE AND MELBOURNE...BUT TO THE NORTH OF THIS AREA...STORMS
WILL MOVE EASTWARD AT AROUND 15 MPH.

THE PRIMARY HAZARDS FROM THE STORMS WILL BE DEADLY CLOUD TO GROUND
LIGHTNING STRIKES...STRONG WIND GUSTS OF 40 TO 50 MPH...LOCALLY
HEAVY RAIN AND HAIL. MOVE INDOORS TO A SAFE LOCATION AT THE FIRST
SIGN OF AN APPROACHING OR DEVELOPING STORM.

...FLOOD IMPACT...
SLOW EASTWARD MOVEMENT OF STORMS WILL PRODUCE TEMPORARY PONDING OF
WATER IN LOW LYING AND OTHER POORLY DRAINED AREAS.

...RIP CURRENT IMPACT...
EXPECT AN ELEVATED RIP CURRENT RISK AT THE BEACHES TODAY DUE TO A
LONG PERIOD SWELL. ALWAYS SWIM WITHIN SIGHT OF A LIFEGUARD.

...MARINE THUNDERSTORM GUST IMPACT...
BOATERS ON THE NEARSHORE WATERS PRIMARILY FROM SEBASTIAN INLET
NORTH SHOULD KEEP AN EYE TO THE WEST FOR LIGHTNING STORMS COMING
OFF THE MAINLAND LATE THIS AFTERNOON THROUGH THE EARLY EVENING.
THE MAIN HAZARDS WILL BE WIND GUSTS OF 35 KNOTS OR GREATER AND
FREQUENT CLOUD TO WATER LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SCATTERED STORMS ARE EXPECTED TO DEVELOP EACH AFTERNOON. THE PRESENCE
OF AN UPPER LEVEL DISTURBANCE MAY ADD TO STORM STRENGTH DURING THE
EARLY PART OF THE UPCOMING WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF
NEEDED.

GLITTO/CRISTALDI

In the hours before

Special weather statement, Jun 29, 1:26 PM EST, 4 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
226 PM EDT SUN JUN 29 2008

FLZ059-064-291930-
MARTIN-ST. LUCIE-
226 PM EDT SUN JUN 29 2008

...STRONG THUNDERSTORMS AFFECTING WESTERN MARTIN COUNTY...SOUTHERN
ST. LUCIE COUNTY...

AT 222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG STORMS 6 MILES NORTH OF INDIANTOWN...MOVING WEST AT 5 MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING EXCESSIVE LIGHTNING
STRIKES...DEFINED AS 12 OR MORE CLOUD TO GROUND STRIKES PER MINUTE.
SEEK SHELTER IN AN ENCLOSED BUILDING OR HARD TOPPED AUTOMOBILE. OPEN
SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO
PROTECTION FROM THE DANGERS OF LIGHTNING.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

WEITLICH
Special weather statement, Jun 29, 5:56 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
656 PM EDT SUN JUN 29 2008

FLZ045-292345-
ORANGE-
656 PM EDT SUN JUN 29 2008

...STRONG THUNDERSTORM AFFECTING CENTRAL ORANGE COUNTY...

AT 654 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER ORLANDO.  THE STORM WAS NEARLY STATIONARY.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

KELLY

The radar

The Melbourne radar (KMLB), 81 km away, was scanning. The volume nearest the first event began at 23:12 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Orange

When
June 29, 6:11 PM EST
Where
Orange County, 0.69 mi N of Pine Castle
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
28.480, -81.370

Golf ball size hail was reported in the Orlando area.

Hail, Orange

When
June 29, 6:21 PM EST
Where
Orange County, Edgewood
Measured
0.88 in hail
Reported by
Public
Coordinates
28.500, -81.370

The public reported nickel size hail.

Thunderstorm Wind, Seminole

When
June 29, 6:40 PM EST
Where
Seminole County, 2.28 mi SE of Winter Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
28.680, -81.270

Numerous small and medium size trees were blown down.

Thunderstorm Wind, Lake

When
June 29, 7:34 PM EST
Where
Lake County, 0.92 mi NW of Mt Dora
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
28.810, -81.640

Trees were blown down taking out power in Mt. Dora.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121388, 121391, 121393, 121394.